1887
2 - First Qatar Allergy Conference
  • ISSN: 0253-8253
  • EISSN: 2227-0426

Abstract

Background: Skin prick test (SPT) and intradermal test (IDT) are standard procedures in the allergy practice that are safe when performed. Individuals with a history of allergic reaction to the COVID-19 vaccine can undergo allergy skin testing for polyethylene glycol and polysorbate 80 to determine their eligibility for the same vaccine or a safe alternative.

Hypopigmentation is an infrequent adverse effect of corticosteroids, including triamcinolone acetonide, following local and intralesional treatment. Exposure to high potency corticosteroids for a long duration and the intradermal injection route are risk factors for hypopigmentation.

In this case report, we describe the development of hypopigmentation following triamcinolone ID testing.

Case report: A 29-year-old lady with a history of immediate severe allergic reaction following the first dose of mRNA COVID-19 vaccine (Pfizer) underwent SPT and IDT for polysorbate 80 and polyethylene glycol. Triamcinolone acetonide and Prevnar 13 were used as an indicator of polysorbate 80. Following a negative SPT, IDT for triamcinolone acetonide was negative at 1:10 of 40 mg/mL and positive at 1:1 of 40 mg/mL. A few days later, she noticed hypopigmented lesions at the site of the intradermal skin test for both concentrations of triamcinolone. The lesions have increased in size since then (see image). The patient was diagnosed with steroid-induced hypopigmentation secondary to triamcinolone IDT injection.

Conclusion: Skin hypopigmentation following intraarticular and intralesional triamcinolone injection has been reported previously. However, to the best of our knowledge, this is the first reported case of steroid-induced hypopigmentation following intradermal skin testing. Furthermore, this report highlights that even a low dose of local triamcinolone can cause hypopigmentation. We believe that this case report regarding the rare adverse event will alert clinicians to the potential complication of corticosteroid IDT and help them counsel the patients and provide a thorough explanation before any procedure.

Loading

Article metrics loading...

/content/journals/10.5339/qmj.2022.fqac.9
2022-04-01
2022-05-17
Loading full text...

Full text loading...

/deliver/fulltext/qmj/2022/2/qmj.2022.fqac.9.html?itemId=/content/journals/10.5339/qmj.2022.fqac.9&mimeType=html&fmt=ahah

References

  1. Banerji A, Wickner PG, Saff R, Stone CA Jr, Robinson LB, et al. mRNA Vaccines to Prevent COVID-19 Disease and Reported Allergic Reactions: Current Evidence and Suggested Approach. J Allergy Clin Immunol Pract. 2021 Apr; 9:(4):1423–1437. doi: 10.1016/j.jaip.2020.12.047.
    [Google Scholar]
  2. Gallardo MJ, Johnson DA. Cutaneous hypopigmentation following a posterior sub-tenon triamcinolone injection. Am J Ophthalmol. 2004 Apr; 137:(4):779–80. doi: 10.1016/j.ajo.2003.09.044.
    [Google Scholar]
  3. Coondoo A, Phiske M, Verma S, Lahiri K. Side-effects of topical steroids: A long overdue revisit. Indian Dermatol Online J. 2014 Oct; 5:(4):416–25. doi: 10.4103/2229-5178.142483..
    [Google Scholar]
http://instance.metastore.ingenta.com/content/journals/10.5339/qmj.2022.fqac.9
Loading
/content/journals/10.5339/qmj.2022.fqac.9
Loading

Data & Media loading...

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error